Virginia, 2015

Hail and Damaging Winds in Virginia, June 23, 2015

June 23, 2015 · NWS LWX · 28 events in 8 counties and zones

A cold front moved south through the region. Southerly flow ahead of the front led to an unstable air mass, which combined with steepening mid level lapse rates and increased sheer led to numerous severe thunderstorms being triggered right ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front moved south through the region. Southerly flow ahead of the front led to an unstable air mass, which combined with steepening mid level lapse rates and increased sheer led to numerous severe thunderstorms being triggered right ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 1:59 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 1:59 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
259 PM EDT TUE JUN 23 2015

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT. HIGH PRESSURE
WILL BRIEFLY BUILD OVERHEAD WEDNESDAY...BUT A WARM FRONT WILL MOVE
INTO THE AREA THURSDAY. LOW PRESSURE WILL RIDE ALONG THE
BOUNDARY...PASSING THROUGH THE REGION THURSDAY NIGHT INTO FRIDAY.
THE BOUNDARY WILL DROP SOUTH AS A COLD FRONT DURING THE
WEEKEND...AND ANOTHER LOW PRESSURE SYSTEM WILL BE MOVING ALONG THE
BOUNDARY...BRINGING UNSETTLED CONDITIONS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
PRELIMINARY DATA FROM 18Z SPECIAL KIAD RAOB INDICATE A STOUT CAP IS
STILL IN PLACE JUST ABOVE 850 MB...WHICH WAS SOMEWHAT EXPECTED.
DENSE DEBRIS CLOUDS HAVE ALSO BEEN HOLDING TEMPS DOWN A
BIT...ALTHOUGH SFC WINDS ARE VERIFYING A BIT MORE SOUTHERLY THAN
GUIDANCE (PERHAPS NOT RESOLVING LEE TROUGHING)...AND DEWPOINTS ARE A
BIT HIGHER (BUT NOTE SOME AWOS SITES MAY BE ERRONEOUSLY HIGH). ALL
COMBINED...HEAT ADVISORY MAY NOT VERIFY ON A WIDESPREAD BASIS (GT
105F HI) BUT IT WILL STILL BE A VERY HOT AND HUMID AFTERNOON.

MODERATE INSTBY HAS DEVELOPED WITH GOOD MID LEVEL LAPSE RATES. WHILE
TERRAIN AND SUBTLE CONVERGENT BOUNDARIES MAY SPARK A FEW
STORMS...THE MAIN ACTIVITY WILL LIKELY PROPAGATE SOUTHWARD FROM PA.
WHILE DEEP LAYER SHEAR DECREASES WITH SOUTHWARD EXTENT...STORMS
SHOULD BE ABLE TO CONTINUE TO FEED OFF RICH MOISTURE ONCE THEY ARE
ORGANIZED. DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH HAIL A
BIT LESSER DUE TO WARM PROFILE. A VERY SMALL BRIEF TORNADO THREAT
WOULD HAVE TO BE CAUSED BY LOCALIZED WIND FEATURES OR STORM
INTERACTIONS. WHILE PWATS ARE HIGH...STORM MOTION IS EXPECTED TO BE
RELATIVELY FAST. HOWEVER ANY REPETITIVE STORMS MAY CAUSE SOME
LOCALIZED FLOODING ISSUES. WILL CONTINUE TO MENTION THIS IN HWO.
WHILE THERE IS A FAIRLY HIGH CHANCE OF STORMS AREAWIDE...THE CENTRAL
SHENANDOAH VALLEY AREA MAY SEE LESS STORM COVERAGE DUE TO A WESTERLY
COMPONENT TO THE WINDS OFF THE SFC.

THE STORMS WILL LIKELY AFFECT THE EVENING RUSH HOUR...ESPECIALLY IN
THE BALTIMORE/WASHINGTON AREA...BUT WILL BE QUICKLY EXITING TO THE
SOUTH BY LATE EVENING. ONLY SOUTHERN MD MAY HAVE A LINGERING STORM
CHANCE BY MIDNIGHT. DRIER AIR WILL FILTER IN AS THE FRONT PUSHES
THROUGH AND RESULT IN SLIGHTLY COOLER LOWS.

THE FRONT SHOULD COMPLETELY CLEAR THE AREA BY WEDNESDAY AS HIGH
PRESSURE BUILDS INTO THE OHIO VALLEY. HAVE REMOVED THE LOW END POPS
FROM CENTRAL VA. TEMPERATURES WILL RETURN CLOSER TO NORMAL AND
HUMIDITY WILL DECREASE AS WELL.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL REMAIN OVER THE REGION WEDNESDAY
NIGHT...BRINGING DRY AND COMFORTABLE CONDITIONS. THE HIGH WILL
MOVE OFF THE COAST THURSDAY AND A WARM FRONT WILL MOVE IN FROM THE
SOUTH DURING THIS TIME. HUMIDITY WILL RETURN FOR THURSDAY...AND
THIS MAY LEAD TO A FEW SHOWERS AND THUNDERSTORMS. COVERAGE OF
CONVECTION SHOULD BE ISOLATED TO SCATTERED SINCE THE LIFTING
MECHANISM WILL BE WEAK.

HOWEVER...LOW PRESSURE WILL RIDE ALONG THE BOUNDARY...PASSING
THROUGH THE AREA THURSDAY NIGHT. SHOWERS WILL BECOME MORE
WIDESPREAD AND THERE MAY BE SOME THUNDERSTORMS AS WELL. MODERATE
SHEAR PROFILES SUGGEST THAT SOME THUNDERSTORMS MAY BECOME SEVERE
WITH LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY
THREATS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS
THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA WHERE INSTABILITY MAY
BE A BIT HIGHER SOUTH OF THE BOUNDARY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
COLD FRONT LIKELY REMAINS TO OUR SOUTH THROUGH THE
EXTENDED...LEAVING US WITH MUCH DRIER AIR AND TEMPS AOB NORMAL.
SERIES OF LOW PRESSURE SYSTEMS TO OUR SOUTH WILL TRACK ALONG THE
FRONT AND OUT TO SEA. OVERRUNNING ALONG FRONTAL BOUNDARY WILL KEEP
CHCS FOR PRECIP THROUGH SUN EVENING. ATM THINK FRI HAS THE BEST CHC
FOR THUNDER...WITH BEST INSTABILITY TO THE SOUTH. PRECIP CHANCES
INCREASE FURTHER SAT AS LOW TRACKS TO OUR SOUTH. TOOK THUNDER OUT OF
FCST FOR SAT/SUN AS INSTABILITY SHOULD BE VERY LIMITED. HIGH
PRESSURE MOVES INTO THE AREA MON WITH PRECIP CHCS CONFINED TO HIGHER
TERRAIN.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STORY FOR LATE AFTERNOON INTO EVENING IS THUNDERSTORMS. WHILE A FEW
MAY DEVELOP THROUGH 20Z...THE MOST WIDESPREAD COVERAGE IS EXPECTED
TO ACCOMPANY A LINE DROPPING SOUTH FROM PA LATE AFTERNOON AND EARLY
EVENING. HAVE TIMED THIS WITH A -TSRA GROUP...ALTHOUGH TIMING MAY BE
OFF A COUPLE HOURS. DID NOT INCLUDE CIG/VSBY REDUCTIONS WITH 18Z
PACKAGE BECAUSE OF LOW CONFIDENCE ON TIMING (AND POSSIBLY COVERAGE).
IFR CERTAINLY POSSIBLE THOUGH...AS WELL AS STRONG WINDS AND HAIL.
STORMS SHOULD CLEAR THE AREA BY MID EVENING...WITH WINDS BECOMING NW
BEHIND THE FRONT. VFR THEN EXPECTED THROUGH WEDNESDAY.

VFR CONDITIONS ARE EXPECTED WEDNESDAY NIGHT THROUGH MOST OF
THURSDAY. SHOWERS WILL BECOME MORE WIDESPREAD ALONG
WITH THE POSSIBILITY OF THUNDERSTORMS LATER THURSDAY AFTERNOON
THROUGH THURSDAY NIGHT. SUBVFR CIGS/VSBYS ARE EXPECTED IN
CONVECTION. A FEW THUNDERSTORMS MAY BECOME SEVERE THURSDAY
AFTERNOON AND EVENING...WITH LOCALLY DAMAGING WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS.

VFR CONDS EXPECTED THROUGH THE WEEKEND...EXCEPT IN ANY TSTMS FRI
WHERE SUB-VFR WILL BE POSSIBLE.

&&

.MARINE...
SCA REMAINS IN EFFECT THROUGH 9 PM ALTHOUGH MIXING HAS BEEN LIMITED
THUS FAR. GUSTS TO 20 KT MAY BE SPORADIC. GREATER THREAT WILL COME
FROM THUNDERSTORMS WHICH WILL CROSS THE WATERS FROM LATE AFTERNOON
THROUGH THE EVENING. SMW/S WILL BE LIKELY WITH STORMS CAPABLE OF
PRODUCING STRONG WINDS...HAIL AND TORRENTIAL RAIN. A COLD FRONT WILL
FOLLOW THE STORMS AND A N/NW PRESSURE SURGE WILL REACH THE WATERS
LATE TONIGHT. HOW MUCH MIXING OCCURS IS A LITTLE IN QUESTION...BUT
CONSIDERING SOME CAA...THE SCA STILL SEEMS LIKE A GOOD IDEA. NW
WINDS DROP BELOW CRITERIA BY LATE WEDNESDAY MORNING WITH DRY
CONDITIONS EXPECTED.

HIGH PRESSURE WILL REMAIN OVER THE WATERS WEDNESDAY NIGHT BEFORE
MOVING OFF THE COAST THURSDAY. A WARM FRONT WILL STALL OVER THE
WATERS LATER THURSDAY AND LOW PRESSURE WILL RIDE ALONG THE
BOUNDARY THURSDAY NIGHT. SHOWERS WILL BECOME MORE WIDESPREAD ALONG
WITH THE POSSIBILITY OF THUNDERSTORMS. THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL
LATER THURSDAY AFTERNOON AND EVENING.

WINDS COULD BRIEFLY APPROACH SCA CRITERIA FRI THROUGH SUN.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS RUNNING ABOUT A HALF-FOOT ABV ASTRO NORMS THIS
AFTERNOON. MINOR FLOODING IS NOT EXPECTED THIS AFTERNOON AND
EARLY EVENING. WINDS WILL SHIFT TO THE NORTHWEST THIS EVENING
BEHIND A COLD FRONT...CAUSING TIDAL ANOMALIES TO DECREASE.

&&

.CLIMATE...
RECORD MAXIMUM TEMPERATURES FOR TODAY...
DCA...98 SET IN 1988 AND 1874
IAD...96 SET IN 1988 AND 1965
BWI...97 SET IN 2010 AND 1894

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MDZ011-013-014-
     016>018-504-506-508.
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ052>057.
WV...NONE.
MARINE...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR ANZ535-536-538-
     542.
     SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM 2 AM TO 10 AM EDT WEDNESDAY FOR
     ANZ530>534-537>543.

&&

SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...BJL
LONG TERM...MSE
AVIATION...BJL/ADS/MSE
MARINE...BJL/ADS/MSE
TIDES/COASTAL FLOODING...BJL
CLIMATE...HTS
Hazardous weather outlook, Jun 23, 3:24 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT TUE JUN 23 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
424 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 346 IS IN EFFECT FOR THE OUTLOOK
AREA THROUGH 11 PM. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY THREATS. THUNDERSTORMS WILL ALSO CONTAIN VERY HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE.

A HEAT ADVISORY HAS BEEN ISSUED FOR THE INTERSTATE 95 CORRIDOR
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THIS EVENING. ACTIVATION MAY BE
REQUIRED ON THURSDAY AS WELL.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-241030-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
424 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 346 IS IN EFFECT FOR THE OUTLOOK
AREA THROUGH 11 PM. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY THREATS. THUNDERSTORMS WILL ALSO CONTAIN VERY HEAVY RAINFALL.
LOCALIZED FLASH FLOODING IS POSSIBLE.

A HEAT ADVISORY HAS BEEN ISSUED FOR THE INTERSTATE 95 CORRIDOR
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY WITH DAMAGING
WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED THIS EVENING. ACTIVATION MAY BE
REQUIRED ON THURSDAY AS WELL.

In the hours before

Local storm report, Jun 23, 4:28 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 PM EDT TUE JUN 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             1 SW WATERSVILLE        39.35N  77.12W
06/23/2015  E0.75 INCH       HOWARD             MD   TRAINED SPOTTER

            PENNY SIZE HAIL AT I-70 AND WATERSVILLE ROAD

&&

EVENT NUMBER LWX1500445

RCM

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Frederick

When
June 23, 4:29 PM EST
Where
Frederick County, 1.27 mi ENE of Whitacre
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.340, -78.310

A tree was reported down at North Frederick Pike and Bloomery Pike.

Thunderstorm Wind, Frederick

When
June 23, 4:34 PM EST
Where
Frederick County, 2.33 mi NNE of Gainesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.310, -78.250

A tree was reported down at 1600 Siler Rd.

Thunderstorm Wind, Frederick

When
June 23, 4:38 PM EST
Where
Frederick County, 0.87 mi NW of Green Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.310, -78.180

A tree was reported down between Green Spring and Estate Dr.

Thunderstorm Wind, Loudoun

When
June 23, 4:42 PM EST
Where
Loudoun County, 2.14 mi W of Hillsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.200, -77.760

Multiple trees were reported down along Route 9.

Thunderstorm Wind, Loudoun

When
June 23, 5:15 PM EST
Where
Loudoun County, 0.87 mi SE of Purcellville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.140, -77.710

Multiple trees and wires were reported down.

Hail, Loudoun

When
June 23, 5:28 PM EST
Where
Loudoun County, 2.12 mi SE of Leesburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.100, -77.520

Hail, Loudoun

When
June 23, 5:30 PM EST
Where
Loudoun County, 2.76 mi N of Ashburn
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -77.480

Reported at the Lansdowne Golf Club. A tree was also reported down on the North Course.

Thunderstorm Wind, Loudoun

When
June 23, 5:30 PM EST
Where
Loudoun County, 2.76 mi N of Ashburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.090, -77.480

A tree was reported down on the North Course of Lansdowne Golf Club.

Hail, Loudoun

When
June 23, 5:31 PM EST
Where
Loudoun County, 0.69 mi S of Ashburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -77.480

Thunderstorm Wind, Fairfax

When
June 23, 5:42 PM EST
Where
Fairfax County, 1.36 mi NE of Sunset Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.965, -77.333

Multiple large trees snapped and fell over on the east side of Lake Anne.

Thunderstorm Wind, Fairfax

When
June 23, 5:48 PM EST
Where
Fairfax County, 1.75 mi NE of Franklin Park
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.940, -77.130

A tree was reported down on George Washington Parkway just south of VA Route 123.

Thunderstorm Wind, Fauquier

When
June 23, 5:57 PM EST
Where
Fauquier County, 2.34 mi NNW of Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.730, -77.720

A tree was reported down at the intersection of Route 604 and Woodlawn Rd.

Thunderstorm Wind, Prince William

When
June 23, 6:07 PM EST
Where
Prince William County, 2.39 mi N of Wellington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.814, -77.543

A large tree was reported blocking Hwy 29 about one mile west of the intersection with Sudley Rd.

Thunderstorm Wind, Fairfax

When
June 23, 6:17 PM EST
Where
Fairfax County, 0.54 mi W of Clifton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.780, -77.390

A large tree was reported down on Clifton Rd.

Thunderstorm Wind, Fairfax

When
June 23, 6:17 PM EST
Where
Fairfax County, 2.07 mi N of Fairfax Station
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.830, -77.320

Multiple power lines were reported down on Braddock Rd at Ox Rd.

Thunderstorm Wind, Fairfax

When
June 23, 6:17 PM EST
Where
Fairfax County, Legato
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.850, -77.370

A tree was reported down at the intersection of Jaguar Trail and Willow Point Dr.

Thunderstorm Wind, Fairfax

When
June 23, 6:19 PM EST
Where
Fairfax County, 0.69 mi S of Burke
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.790, -77.270

Several trees fell onto homes. Reported by Fairfax OEM.

Thunderstorm Wind, Prince William

When
June 23, 6:21 PM EST
Where
Prince William County, 1.38 mi N of West Gate of Lomond
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.790, -77.500

Lots of trees were reported down across the immediate area.

Thunderstorm Wind, Prince William

When
June 23, 6:21 PM EST
Where
Prince William County, Woodbridge Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.680, -77.320

A tree was reported down on a home at Veronica Lane in Lake Ridge.

Thunderstorm Wind, Fairfax

When
June 23, 6:22 PM EST
Where
Fairfax County, 1.62 mi E of Fairfax Park
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.770, -77.220

Several trees were reported down on homes.

Thunderstorm Wind, Alexandria (C)

When
June 23, 6:31 PM EST
Where
Alexandria (C) County, 1.61 mi E of Potomac Yard
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -77.050

Multiple large tree limbs were reported down.

Thunderstorm Wind, Alexandria (C)

When
June 23, 6:31 PM EST
Where
Alexandria (C) County, 2.56 mi ESE of Alexandria
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.800, -77.040

Several trees were reported down around Old Town Alexandria.

Thunderstorm Wind, Alexandria (C)

When
June 23, 6:34 PM EST
Where
Alexandria (C) County, 2.15 mi E of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.820, -77.040

A tree was reported down on George Washington Parkway at Slaters Lane.

Thunderstorm Wind, Fauquier

When
June 23, 6:39 PM EST
Where
Fauquier County, 0.54 mi W of Sowego
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.600, -77.580

Multiple trees were reported down near Brent Town Rd and Kacy Court.

Thunderstorm Wind, Stafford

When
June 23, 6:49 PM EST
Where
Stafford County, 0.88 mi NW of Garrisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.480, -77.430

Five reports of trees down in the Garrisonville area.

Thunderstorm Wind, King George

When
June 23, 8:03 PM EST
Where
King George County, 0.62 mi ESE of Goby
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.315, -77.260

Two trees were reported down along Caledon Rd between Fairview Dr and Chapel Way.

Thunderstorm Wind, King George

When
June 23, 8:10 PM EST
Where
King George County, 0.54 mi E of Ambar
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.320, -77.170

Two trees were reported down along Caledon Rd between Indiantown Rd and Gensing Lane.

Thunderstorm Wind, King George

When
June 23, 8:36 PM EST
Where
King George County, 2.2 mi SE of Edgehill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.251, -77.098

Three trees were reported down on Pine Hill Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583326, 583327, 583328, 583324, 583312, 583309, 583311, 583325, 583310, 583315, 583313, 583319, 583318, 583321, 583322, 583323, 583316, 583317, 583320, 583330, 583331, 583335, 583329, 583336, 583337, 583332, 583333, 583334.